Nebraska, 2008

Hail in Nebraska, September 22, 2008

September 22, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail in the northern panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail in the northern panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 22, 1:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 22, 1:13 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT MON SEP 22 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
THE MAIN SHORTWAVE TROUGH WAS LOCATED ALONG THE WESTERN WYOMING
BORDER EARLY THIS AFTERNOON WITH THE 300 MB JET OVER THE CENTRAL
PART OF THE STATE.  AS OF 1930Z...MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WAS ALONG AND AHEAD OF THE JET WITH THE
STRONGER STORMS NEAR THE RIGHT ENTRANCE REGION OF THE FEATURE..OVER
NORTHWEST COLORADO AND SOUTH CENTRAL WYOMING.  THE ASSOCIATED
SURFACE COLD FRONT WAS LOCATED FROM SOUTHWEST SOUTH DAJOTA TO
BETWEEN KRWL AND KLAR AT 1930Z.  THE SHORTWAVE TROUGH WILL MOVE
QUICKLY EAST AND WILL BE EAST OF THE CWA BY 12Z TUESDAY.
LIKEWISE THE FRONT WILL MOVE EAST OF THE ENTIRE CWA BY LATE THIS
EVENING.  AHEAD OF THE FRONT WILL BE GUSTY SOUTHERLY WINDS AND
HIGHER BOUNDARY LAYER MOISTURE...WHILE BEHIND THE FRONT WILL BE
FAIRLY STRONG NORTHWEST WINDS AND MUCH DRIER AIR.  WITH THE
JET DYNAMICS AND SURFACE FORCING THERE SHOULD BE AT LEAST A
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
CWA THROUGH THE EVENING.  THE CLOUDS WILL DECREASE AND THE
PRECIPITATION WILL END FROM WEST TO EAST THROUGH TONIGHT.  STRONG
STORMS ARE STILL POSSIBLE OVER THE EAST PART OF THE CWA THROUGH
THE EARLY EVENING AHEAD OF THE FRONT.  AS OF 19Z...CAPE VALUES
OVER THAT AREA WERE UP TO 1200 J/KG AND LIFTED INDICES BELOW 0.
MAIN THREAT FROM THE STORMS OVER MUCH OF THE PANHANDLE WILL BE HAIL
AND STRONG OUTFLOW WINDS.  A TRAILING UPSTREAM SHORTWAVE TROUGH
WILL MOVE WELL TO THE NORTH OF THE CWA ON TUESDAY.  HEIGHTS ALOFT
THEN RISE THROUGH WEDNESDAY WITH A VERY BROAD FLAT RIDGE OVER THE
ROCKIES.  SURFACE HIGH PRESSURE WILL MOVE OVER THE CWA TUESDAY...
BUT NORTHWEST WINDS WILL BECOME FAIRLY STRONG DURING THE MORNING
WITH THE FAST FLOW ALOFT.  WINDS WILL AGAIN BE GUSTY OVER THE CWA
ON WEDNESDAY.  OTHERWISE...TUESDAY WILL BE SLIGHTLY COOLER OVER THE
CWA AND THEN TEMPERATURES REBOUND TO ABOVE NORMAL ON WEDNESDAY.
WILL CONTINUE TO LEAVE THE MENTION OF PRECIPITATION OUT OF THE
FORECAST FOR TUESDAY THROUGH WEDNESDAY AS THE ATMOSPHERE WILL BE
DRY.

.LONG TERM...WEDNESDAY EVENING THROUGH MONDAY SEPTEMBER 29TH...

WEDNESDAY NIGHT...DRY OVERNIGHT WITH BONE DRY LOW AND MID LEVELS OF
THE ATMOSPHERE. MINIMA IN THE 40S...ABOVE NORMAL...WITH WARMER THAN
TYPICAL AIRMASS AND DECENT LOW LEVEL MIXING.

THURSDAY...DRY SOUTHWEST FLOW ALOFT WITH 588+ DEKAMETER 500 MB RIDGE
AXIS SITUATED ACROSS SOUTHERN COLORADO. MAXIMA MID 70S TO NEAR 90S
WITH 1000-500 MB THICKNESSES NEAR 5820 METERS...BONE DRY AIRMASS AND
LOW LEVEL DOWNSLOPE SOUTHWEST WINDS...EXCEPT ACROSS THE WESTERN
NEBRASKA PANHANDLE WHERE LOW LEVEL SOUTH WINDS WILL EXIST. LOW AND
MID LEVELS TOO DRY FOR THUNDERSTORM INITIATION.

FRIDAY...FLOW ALOFT BECOMES WEST. SHORTWAVE TROUGH SKIMMING EAST
ACROSS THE NORTHERN PLAINS STATES WILL SEND A COLD FRONT SOUTH
ACROSS OUR COUNTIES TAKING AN EDGE OFF THE HEAT. MAXIMA IN THE 70S
TO MID 80S WITH 1000-500 MB THICKNESSES NEAR 5730 METERS. LOW AND
MID LEVELS TOO MOISTURE SPARSE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

SATURDAY...SHORTWAVE TROUGHING ACROSS MONTANA AND WYOMING. INCREASE
IN LOW AND MID LEVEL MOISTURE...THUS HAVE INCREASED AFTERNOON AND
EVENING THUNDERSTORMS CHANCES SLIGHTLY ACROSS OUR SOUTHWEST
MOUNTAINS...ALTHOUGH...AS USUAL...GFS LOOKS OVERDONE WITH CLOUDS AND
QPF. COOLER PER GFSX MOS GUIDANCE WITH 1000-500 MB THICKNESSES NEAR
5670 METERS.

SUNDAY...ANOTHER SEASONABLY COOL DAY WITH MAXIMA IN THE 60S TO LOWER
70S WITH 1000-500 MB THICKNESSES NEAR 5580 METERS AND COOL SURFACE
HIGH PRESSURE SITUATED ACROSS THE WESTERN HIGH PLAINS. CANNOT RULE
OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS OUR
SOUTHWEST MOUNTAINS WITH ADEQUATE LOW AND MID LEVEL MOISTURE.

MONDAY...NORTH FLOW ALOFT ACROSS OUR NECK OF THE WOODS WITH RIDGE
ALOFT ACROSS THE PACIFIC NORTHWEST. NO THUNDERSTORMS WITH LACK OF
LOW AND MID LEVEL MOISTURE. GFSX MOS GUIDANCE MAXIMA LOOK GOOD WITH
1000-500 MB THICKNESSES NEAR 5610 METERS AND LOW LEVEL SOUTHEAST
WINDS PRODUCED BY SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS
STATES.   -RUBIN-

&&

.AVIATION...LOCAL MVFR CEILINGS WILL AFFECT THE CWA THROUGH 06Z
AS THE SHOWERS AND STORMS MOVE ACROSS THE REGION.  SOUTH WINDS WILL
GUST TO 25 KNOTS OVER THE PANHANDLE AHEAD OF A COLD FRONT EARLY
THIS EVENING...WITH NORTHWEST WINDS GUSTING TO 30 KNOTS BEHIND THE
FRONT THROUGH EARLY TONIGHT.  VFR CONDITIONS ARE THEN EXPECTED OVER
THE CWA FOR LATE TONIGHT THROUGH WEDNESDAY.  WEST OR NORTHWEST
WINDS WILL GUST TO 30 KNOTS OVER MUCH OF THE CWA MID MORNING
THROUGH THE AFTERNOON ON TUESDAY.  SIMILAR WINDS CAN BE EXPECTED OVER
MAINLY THE WYOMING PART OF THE CWA FROM MID MORNING WEDNESDAY
THROUGH WEDNESDAY AFTERNOON.

&&

.FIRE WEATHER...MUCH DRIER AIR WILL BE OVER THE ENTIRE CWA TUESDAY
AND WEDNESDAY.  THIS WILL ESPECIALLY BE THE CASE OVER THE WYOMING
PART OF THE CWA WITH MINIMUM RELATIVE HUMIDITIES TUESDAY AFTERNOON
AND AGAIN WEDNESDAY AFTERNOON.  ALONG WITH THE LOW RELATIVE
HUMIDITIES WILL BE WEST OR NORTHWEST WINDS GUSTING TO 30 MPH MID
MORNING THROUGH THE AFTERNOON ON TUESDAY AND AGAIN OVER THE
WYOMING PART OF THE CWA ON WEDNESDAY.  BEAR RED FLAG CONDITIONS
WILL BE POSSIBLE OVER THE LOWER ELEVATIONS OF THE SOUTHEAST
WYOMING BOTH DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...RUBIN
Hazardous weather outlook, Sep 22, 8:48 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
948 AM MDT MON SEP 22 2008

WYZ059>067-069-070-231100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
948 AM MDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND EVENING.  THE STORMS ARE NOT EXPECTED TO BECOME SEVERE
BUT WILL PRODUCE LOCAL AND ERRATIC WIND GUSTS TO 45 MPH AND
LIGHTNING.  STORMS NEAR THE NEBRASKA BORDER WILL ALSO PRODUCE SMALL
HAIL AND MODERATE RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ068-231100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-
948 AM MDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT
A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE WESTERN NEBRASKA PANHANDLE BETWEEN 3 PM AND 8 PM.  SOME OF THE
STORMS WILL BECOME SEVERE DURING THAT TIME...WITH HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.  HEAVY RAINFALL IS
ALSO POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Sep 22, 4:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT MON SEP 22 2008

NEZ001>003-230100-
SIOUX-DAWES-BOX BUTTE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE
528 PM MDT MON SEP 22 2008

...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY
EVENING...

A LINE OF SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST
AT 20 MPH ACROSS FAR EASTERN SIOUX...DAWES AND BOX BUTTE COUNTIES
OF WESTERN NEBRASKA THROUGH 700 PM MDT. THE STRONGEST STORMS WILL
PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...WIND GUSTS TO 55 MPH AND
HAIL. ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN BE DEADLY.

YOUR NATIONAL WEATHER SERVICE TEAM IS MONITORING THESE THUNDERSTORMS
CLOSELY. WHEN THUNDER ROARS...MOVE INDOORS. CHADRON...CRAWFORD...
WHITNEY...CHIMNEY BUTTE...BELMONT AND CHADRON STATE PARK WILL BE
AFFECTED BY THE THUNDERSTORMS.

RUBIN
Special weather statement, Sep 22, 4:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT MON SEP 22 2008

NEZ001>003-230100-
SIOUX-DAWES-BOX BUTTE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE
555 PM MDT MON SEP 22 2008

...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY
EVENING...

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 20
MPH ACROSS DAWES COUNTY OF WESTERN NEBRASKA THROUGH 700 PM MDT.
THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...
WIND GUSTS TO 55 MPH...HAIL AND FREQUENT DANGEROUS LIGHTNING.
THUNDERSTORMS WILL AFFECT CHADRON THROUGH 645 PM MDT...AS WELL AS
CHADRON STATE PARK...ISINGLASS BUTTES AND DEVILS BACKBONE.

WHEN THUNDER ROARS...MOVE INDOORS. YOUR NATIONAL WEATHER SERVICE
TEAM IS MONITORING THESE THUNDERSTORMS CLOSELY.

RUBIN

The radar

The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
September 22, 5:00 PM MST to 5:05 PM MST
Where
Dawes County, 15 mi S of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.613, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190300.